Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 62, NWS Quad Cities, IA

July 29, 2021Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 29, 2021, 1:30 AM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2021, 1:30 AM CDT (06:30 UTC)
Expired
Jul 29, 2021, 2:30 AM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:04 AM CDTTSTM WND GST 511 Ese Nora, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4022 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

509 
WUUS53 KDVN 290630
SVRDVN
ILC085-177-290730-
/O.NEW.KDVN.SV.W.0062.210729T0630Z-210729T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
130 AM CDT Thu Jul 29 2021

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Jo Daviess County in northwestern Illinois...
  Stephenson County in northwestern Illinois...

* Until 230 AM CDT.

* At 129 AM CDT, severe thunderstorms were located along a line
  extending from near Albany to Platteville, moving southeast at 35
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Scales Mound and Council Hill around 200 AM CDT.
  Apple River around 205 AM CDT.
  Schapville around 210 AM CDT.
  Elizabeth and Woodbine around 220 AM CDT.
  Stockton around 225 AM CDT.
  Massbach around 230 AM CDT.

Other locations impacted by these severe thunderstorms include
Eleroy, Whitton, North Hanover, Elizabeth Fairgrounds, Damascus, 
Aiken, Mc Connell, Scioto Mills and Winneshiek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across southwest Wisconsin. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! Torrential rainfall is 
occurring with these storms, and may lead to flash flooding. Do not 
drive your vehicle through flooded roadways.

&&

LAT...LON 4250 8940 4220 8940 4219 9032 4221 9037
      4228 9043 4233 9042 4234 9044 4251 9043
TIME...MOT...LOC 0629Z 331DEG 32KT 4271 8939 4274 9044 

HAIL...<.75IN
WIND...70MPH
 
$$

RP Kinney
3 follow-up statements
775 
WWUS53 KDVN 290703
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
203 AM CDT Thu Jul 29 2021

ILC085-177-290730-
/O.CON.KDVN.SV.W.0062.000000T0000Z-210729T0730Z/
Jo Daviess IL-Stephenson IL-
203 AM CDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR JO DAVIESS AND STEPHENSON COUNTIES...

At 202 AM CDT, severe thunderstorms were located along a line
extending from Davis to near Galena, moving south at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Davis and Rock City around 210 AM CDT.
  Ridott around 215 AM CDT.
  German Valley around 220 AM CDT.
  Hanover around 225 AM CDT.

Other locations impacted by these severe thunderstorms include
Eleroy, Whitton, North Hanover, Elizabeth Fairgrounds, Damascus,
Aiken, Lake Le-Aqua-
na State Park, Mc Connell, Scioto Mills and Winneshiek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4250 8940 4220 8940 4219 9032 4221 9037
      4228 9043 4233 9042 4234 9044 4251 9043
TIME...MOT...LOC 0702Z 346DEG 33KT 4242 8939 4243 9037 

HAIL...<.75IN
WIND...70MPH
 
$$

RP Kinney
117 
WWUS53 KDVN 290719
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
219 AM CDT Thu Jul 29 2021

ILC085-177-290730-
/O.CON.KDVN.SV.W.0062.000000T0000Z-210729T0730Z/
Jo Daviess IL-Stephenson IL-
219 AM CDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR JO DAVIESS AND STEPHENSON COUNTIES...

At 219 AM CDT, severe thunderstorms were located along a line
extending from near Pecatonica to near Bellevue, moving south at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Freeport, Galena, Lena, Stockton, Hanover, Pearl City, Elizabeth,
Cedarville, Woodbine, Dakota, German Valley, Ridott, Schapville,
Massbach, Loran, Kent, Rice, Eleroy, Whitton and North Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4241 8940 4220 8940 4219 9032 4221 9037
      4228 9043 4233 9042 4234 9044 4241 9043
TIME...MOT...LOC 0719Z 342DEG 31KT 4227 8940 4228 9038 

HAIL...<.75IN
WIND...60MPH
 
$$

RP Kinney
245 
WWUS53 KDVN 290731
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
231 AM CDT Thu Jul 29 2021

ILC085-177-290740-
/O.EXP.KDVN.SV.W.0062.000000T0000Z-210729T0730Z/
Jo Daviess IL-Stephenson IL-
231 AM CDT Thu Jul 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR JO DAVIESS AND STEPHENSON
COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty 
winds over 40 mph are still possible with these thunderstorms as 
they continue to head south.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northwestern Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4241 8940 4220 8940 4219 9032 4221 9037
      4228 9043 4233 9042 4234 9044 4241 9043
TIME...MOT...LOC 0730Z 331DEG 32KT 4219 8934 4220 9032 

$$

RP Kinney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:43 AM CDT, 47 minutes earlier.

Area forecast discussion, Jul 29, 12:43 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1243 AM CDT Thu Jul 29 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 235 PM CDT Wed Jul 28 2021

Very warm and humid conditions were observed early this
afternoon. Well advertised heat has been verifying, with heat
indices above 100 degrees at most locations. Dewpoints were in the
middle to upper 70s, with a few AWOS sites which are known to
have a wet bias with dewpoints reporting lower 80s. High level
clouds may have dampened the heat potential some across the north,
but it is still very hot outside.

Several strong thunderstorms developed along a persistent 850-750mb
mid-level boundary over northwest and northern IL this morning, some
of which produced small hail, frequent lightning, and heavy
downpours in Whiteside, Henry, and Bureau counties in IL. As of 2 pm,
the warm temperatures aloft have kept a lid on any convection
over most of the CWA. However, starting to see some Cu fields to
develop close to our area on visible satellite.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 235 PM CDT Wed Jul 28 2021

Forecast focus in the near term is on the heat.

Will continue the heat advisory through 10 pm tonight across our
northern counties and maintain the other areas through 8pm Thursday.
Dewpoints will remain in the 70s through the overnight hours,
keeping heat index values above 75 degrees, making for a rather
uncomfortable night outside. Attention then turns to the evolution
of severe storms across MN/WI this evening. Most model guidance now
keeps this activity to the northeast of our CWA, so am expecting a
quiet night through midnight if not later. Kept some slight chance
PoPs over our far northeast counties to account for any outflow
boundary making its way into our area early Thursday. Forecast
soundings and RAP severe progs depict substantial CAPE values in the
1800-2000 J/Kg range, 45kts of 0-6 km shear, and PWs approaching 2"
so any storm that does reach our area, will bring a threat of
damaging wind and heavy rain. Overnight lows will only drop in the
low to mid 70s.

Thursday...a weak cold front will track through the CWA between 10-
16z before stalling out near the IA/MO border. Winds will shift to
the north and bring a nice breeze to dampen the heat some,
especially across the north. Convergence along this front is really
weak, so anticipating little if any storm development until the
afternoon hours in our southern third of the CWA. This is also where
the heat/instability will build through the day and where there is a
marginal risk for severe weather per SPC Day 2 outlook. Dewpoints
will once again reach the low to mid 70s along and south of I-80 and
combined with temperatures rising into the lower 90s, will result
in heat index values above 100 degrees in the afternoon. Be sure
to take frequent breaks and stay hydrated when working outside.
Highs will be a few degrees cooler than today, with readings in
the upper 80s north and lower 90s south.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 235 PM CDT Wed Jul 28 2021

Key Messages:

1) Warm and quiet weather continues through the beginning of the
period, with potential for showers and storms returning Saturday.

2) Ridge builds in the west, putting us in a strong northerly flow,
resulting in much cooler temperatures than we have seen as of late.

Friday Through Sunday...

Ridge in the west stays in place and continues to build through
Sunday, leaving us in an upper level northwest flow regime. Winds as
we get closer to the surface are generally from the west, shifting
to a low level northerly wind on Saturday. This will help to keep
the humidity a little lower than we have seen as of late, with
dewpoint temperatures in the mid to upper 60s. Latest guidance
continues to introduce a weak wave moving through Saturday evening
and into Sunday, bringing a surface cold front through. Where
confidence is lacking is the timing (slightly) and the overall
coverage of precipitation, with latest trends pushing chances a
little farther north. While precipitation is possible, widespread
heavy rainfall isn't expected at this time. The southern parts of
our forecast area have been the targeted area for best chances to
see precipitation over the last few forecast runs, which continues
to be seen. Temperatures will be near normal at the start of the
period, trending slightly below normal through the remainder of the
weekend, especially after frontal passage. This will bring much
needed relief to the area, with daytime temperatures in the upper
70s and low 80s and nighttime temperatures in the 50s and 60s.

Next Week...

The building ridge will hold strong through the first part of next
week, leaving us in a northerly flow. This, coupled with the post-
frontal airmass, will lead to a pleasant start to the week.
Temperatures will feel much cooler than they have been, with
widespread 70s and low 80s and dewpoint temperatures may also be in
the 50s for some. This will continue through Tuesday. Wednesday,
long term guidance indicates that the ridge will begin to slowly
break down, but a newly developed cut off upper low will aid in
keeping us in a relatively light northerly flow aloft. While that is
the case, low level return flow will also commence. This will lead
to increasing moisture and temperatures through the area. With the
gyrating low to our east and increasing moisture and temperatures,
we may see some chances for isolated to scattered showers to storms
for the second half of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1235 AM CDT Thu Jul 29 2021

A line of thunderstorms dropping south out of Wisconsin will
likely impact KDBQ early this morning and have amended TAF to
include G40kt and TSRA for now. A wind shift dropping south
through the area will also produce some marginal LLWS at
KDBQ/KCID/KMLI during the early morning. VFR conditions will
dominate through the rest of the TAF period, although we will have
to watch for potential storm redevelopment invof KBRL late this
afternoon.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Cedar-Des Moines-
     Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-Muscatine-
     Scott-Van Buren-Washington.

IL...Heat Advisory until 8 PM CDT this evening for Hancock-Henderson-
     Henry IL-McDonough-Mercer-Rock Island-Warren.

MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...Gunkel
AVIATION...RP Kinney
Hazardous weather outlook, Jul 28, 2:45 PM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
245 PM CDT Wed Jul 28 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
245 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot and humid conditions will continue this afternoon and tonight
with heat indices in the 100 to 105 range. A Heat Advisory
remains in effect. There is a chance for thunderstorms overnight
tonight mainly north of a line from La Crosse Wisconsin, to
Freeport Illinois. The main threats will be lightning, damaging
wind, and heavy downpours.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Hot and humid conditions will be seen Thursday for areas along
and south of I-80. Heat indices will rise above 100 degrees in the
afternoon at times. There is a chance for thunderstorms along and
south of highway 34 in Iowa Thursday evening and again Friday
evening. The severe risk is marginal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:35 AM CDTSpecial Weather StatementDVNCarroll, Jo Daviess, Stephenson55 min
Jul 29, 4:04 AM CDTSpecial Weather StatementDVNWhiteside41 min
Jul 29, 4:47 AM CDTSpecial Weather StatementDVNHenry, Whiteside43 min
Jul 29, 7:24 AM CDTSpecial Weather StatementDVNHenry66 min
Jul 29, 8:59 AM CDTSpecial Weather StatementDVNMercer31 min
Jul 29, 9:18 AM CDTSpecial Weather StatementDVNWarren27 min
Jul 29, 9:23 AM CDTSpecial Weather StatementDVNMercer52 min
Jul 29, 10:56 AM CDTSpecial Weather StatementDVNHenderson34 min
Jul 29, 11:03 AM CDTSpecial Weather StatementDVNHenderson27 min
Jul 29, 11:25 AM CDTSpecial Weather StatementDVNHenderson, Warren50 min
Jul 29, 11:43 AM CDTSpecial Weather StatementDVNHenderson32 min
Jul 29, 12:10 PM CDTSpecial Weather StatementDVNHenderson35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.